Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting meds...but questions...
Nov 30, 2003

I went through ARS in late Sept/early Oct. I am an active, otherwise healthy 49yo. With the encouragement of my physician, I am starting Combivir/Sustiva. Keeping my immune system intact for future therapies and reducing transmission risk are strong motivators - although if I experience strong side effects, I may regret this course of action. This forum and site has been a great resource for a rookie and I appreciate your service.

In my attempts to learn as much as I can, I also read some of the "Aids Mythology" sites. I noticed that much of the info on these sites was dated in the early mid-1990's - and biotech has made incredible strides since then. One question that was raised is conclusive cause/effect data regarding HIV-Aids. Has this been resolved via standard scientific methods? I would think that the significant reduction in Aids mortalitiy/morbidity with the advent of HAART is strong correlative data.

Thanks again and wish me a good place on the HAART side effect bell curve!

Response from Dr. Pierone

We really ought to have those AIDS mythology sites brought up to date, there have been tremendous strides in mythology in the last 10 years and nobody wants to read stale material.

I met one of the early and renowned "HIV is not the cause of AIDS" experts at a dinner last year. To his credit, a number of years ago he admitted his mistake and acknowledged that HIV really was the cause of AIDS. Perhaps his change of opinion occurred after observing that while his own patients continued to die, those that left his care and were allowed to receive HIV meds did better. Or maybe the mountain of evidence became too great to bear. Who knows? Anyway, at our dinnertime chat, the topic of discussion was HIV medications and emerging side effects. He indicated that from the get go he was against the whole idea of hitting the virus early and hard. Now that medication-related side effects were being identified and guidelines were changed favoring later treatment he felt his view was vindicated. Never once did he say that he was for hitting the virus never. He had come up with an early and famous hypothesis to explain AIDS - a combination of toxic poppers, multiple semen exposures, and too much late night TV. Alas, this theory has fallen into disfavor in recent years.

I suppose that most of the mythologists have moved on and those that are still around are preaching to smaller, more rabid following. When that happens, the scientific arguments don't matter anymore. It becomes an article of faith that "they" the medical establishment, are either colossally wrong about HIV, or they are covering up the true cause because drug companies make so much money from these poisons, and not only that, the CIA is behind the whole thing. As they say, "paranoia will destroy ya". Sorry about the screed, but I feel much better now that I have that off my chest.

In your case, you have started treatment early after seroconversion with a regimen that many consider standard of care for first line therapy. The hope is that early treatment may prevent widespread dissemination of HIV to tissue reservoirs and change the expected course of HIV for the better. Some of the strategies being utilized for those in your situation involve a series of STIs (structured treatment interruptions) and others simply choose an arbitrary time point (6 months or one year) and then stop. We honestly don't know the best overall strategy for treatment of HIV infection in general, and certainly don't know how best to treat in your situation. Strategy studies like SMART are enrolling now and will enhance our understanding of the effects of intermittent therapy for the future. Good luck for you on the HAART side effect bell curve which shifts to left with each incremental advance in antiretroviral medication.



Previous
mucus
Next
Please answer!!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement